Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 73, NWS Aberdeen, SD

June 15, 2004Codington County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 15, 2004, 12:44 PM CDT for Codington County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 12:44 PM CDT (17:44 UTC)
Expired
Jun 15, 2004, 1:15 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Codington County, SD

The radar

The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS53 KABR 151744
SVRABR
SDC029-151815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1245 PM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 115 PM CDT

* AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF FLORENCE...OR ABOUT 12
  MILES NORTH OF WATERTOWN...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RAUVILLE AROUND 1250 PM CDT
  WAVERLY AROUND 1255 PM CDT
  SOUTH SHORE AROUND 100 PM CDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4516 9733 4496 9736 4491 9688 4515 9690

$$
ALBRECHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:17 AM CDT, 9 hours 27 minutes earlier.

Area forecast discussion, Jun 15, 3:17 AM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
317 AM CDT TUE JUN 15 2004

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
MODELS CONTINUE TO DEPICT TODAYS COLD FRONT AS THE MAIN EVENT FOR
THE WEEK.  FAST ZONAL FLOW WITH EMBEDDED SHORTWAVES MAKES TIMING
ADDITIONAL EVENTS...OR EVEN PICKING THEM OUT FROM THE NOISE
CHALLENGING.  LOW LEVEL JET FROM SOUTH EXPECTED TO GEL TODAY.
MOISTURE AND WARM AIR ADVECTION WILL ENHANCE THE ALREADY UNSTABLE
CONDITIONS PRESENT OVER THE DAKOTAS WITH INTRUDING SURFACE AND
ELEVATED TROUGHS SLIDING ACROSS THE REGION TODAY AND TONIGHT.
EXPECT PRECIP TO CONCENTRATE IN THE CENTRAL AND EASTERN PORTION OF
SOUTH DAKOTA FOR MOST OF THE DAY.  SOME CONVECTION COULD BECOME
SEVERE GIVEN THE COOL UPPER LEVELS AND INCREASINGLY UNSTABLE AIR
MASS.  INHERITED LIKELY POPS FOR PARTS OF CWA.  KEPT GENERAL WEATHER
ARRANGEMENT BUT MADE SLIGHT ADJUSTMENTS FOR TIMING AND COVERAGE.
NEXT POSSIBILITY FOR PRECIP WILL BE THURSDAY OR FRIDAY.  EXPECT A
SHORTWAVE SLIGHTLY STRONGER THAN MOST SHOWN IN THE MODEL DATA TO
WORK ACROSS THE CONUS AT THAT TIME.  FOR NOW ABILITY OF THE
SHORTWAVE TO TAP GULF MOISTURE IS DOUBTFUL.  TEMPERATURES WILL BE
NEAR NORMAL OR SLIGHTLY BELOW DUE TO CLOUD COVER MOST OF THE
FORECAST PERIOD.

.LONG TERM...FRIDAY THROUGH MONDAY
JUST MADE A FEW MINOR CHANGES TO THE EXTENDED ZONES THIS MORNING.
00Z GFS RUNS NOW BEGINNING TO SHOW A STRONGER WAVE WRAPPING AROUND
THE UPPER LOW OVER HUDSON BAY AND ACROSS THE NORTHERN PLAINS FRIDAY
THROUGH EARLY SATURDAY MORNING. A COLD FRONT WILL BE JUST SOUTH OF
THE CWA FRIDAY...WITH AN INVERTED TROUGH PUSHING TO THE EASTERN CWA
LATE FRIDAY NIGHT. WILL SPREAD THE CHANCE OF RW- FROM WEST TO EAST
DURING THE DAY FRIDAY...WITH A CHANCE JUST IN THE EASTERN CWA
SATURDAY MORNING. THE REST OF THE PERIOD LOOKS TO BE DRY AS HIGH
PRESSURE SINKS SOUTH OUT OF CANADA ON SATURDAY AND THEN REMAINS OVER
THE PLAINS. TEMPERATURES WILL BE A BIT COOL TO START THE PERIOD WITH
AN ABUNDANCE OF CLOUD COVER AND POSSIBLE PRECIPITATION. H85 TEMPS
WILL BE IN THE SINGLE DIGITS...SO LOOKING AT MAINLY UPPER 60S TO
LOWER 70S FOR HIGHS FRIDAY AND SATURDAY. WILL THEN BEGIN TO SEE A
BIT OF A WARM UP WITH MORE SUN AROUND SUNDAY AND MONDAY...AS WELL AS
RISING H85 TEMPS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

MCNULTY/PARKIN
Hazardous weather outlook, Jun 15, 5:28 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
528 AM CDT TUE JUN 15 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-161027-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
528 AM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS OR THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS THE REGION
TODAY AND PERSIST UNTIL LATE EVENING.  SOME THUNDERSTORMS MAY BECOME
SEVERE THIS AFTERNOON OR EVENING...MAINLY OVER EASTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:09 PM CDTSevere Thunderstorm WarningABRClark51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.